Article Text

PDF

Incorrect administration of buccal glyceryl trinitrate
  1. A Watson,
  2. L Michaels
  1. AlanRWatson{at}aol.com

Statistics from Altmetric.com

A 66 year old man with documented coronary artery disease was brought by ambulance to the emergency department with severe anginal chest pain and pulmonary oedema. Two 2 mg buccal glyceryl trinitrate (GTN) (Buccal Suscard) tablets had been inserted under the top lip by paramedics as per their protocol. Symptoms did not resolve and shortly after arrival in hospital he suffered cardiac arrest from which attempts at resuscitation were unsuccessful. On removing the dentures before intubation it was noticed that the tablets has become adherent to the outside of the upper denture, thus reducing the available surface area of mucosa through which this medication can be absorbed. The manufacturer reports that the primary site for absorption of buccal GTN (Buccal Suscard) is through the gum mucosa, and should be administered under any denture plate that is fitted in order to maximise therapeutic effect. Incorrect administration of this medication is commonplace and may have adversely affected the outcome of this case.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.